A sixty-five-year-old man with rash, fever, and generalized weakness

Puneet Bajaj, Michael Joseph Prematta, Gisoo Ghaffari

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Diffuse erythematous rash accompanied by high-grade fever, eosinophilia, and facial edema can be caused by a variety of infective, allergic, or systemic etiologies. We present a case of 65-year-old man with septic arthritis, who had a vancomycin antibiotic spacer placed in his infected knee and was also started on intravenous (i.v.) vancomycin. After 2 weeks he presented with sudden onset of fever and generalized weakness. Physical examination was significant for tachycardia and hypotension, facial edema, diffuse erythematous rash, and bilateral wheezing. Laboratory values indicated acute renal insufficiency associated with eosinophiluria and significant peripheral eosinophilia. Septic shock was highly suspected and he was treated with i.v. fluids and broad-spectrum antibiotics. Despite aggressive management his condition rapidly deteriorated with persistent of shock state, increase in facial edema, and rash. Other suspected etiologies included hypersensitivity reactions to i.v. antibiotics (piperacillin/tazobactam) or vancomycin, systemic vasculitis, or idiosyncratic reactions to medications such as Stevens-Johnson syndrome. The patient was started on high-dose i.v. steroids, which led to improvement of his clinical condition. Clinical presentation of adverse drug reactions is highly variable and may present as potentially life-threatening multiorgan failure. Early recognition of the etiology and removing the offending agent is important to improve the outcome.

Original languageEnglish (US)
JournalAllergy and Asthma Proceedings
Volume32
Issue number1
DOIs
Publication statusPublished - Jan 1 2011

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Immunology and Allergy
  • Pulmonary and Respiratory Medicine

Cite this